Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 97, NWS Aberdeen, SD

July 10, 2016Grant County, Roberts County, South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2016, 1:58 AM CDT for Grant County, Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2016, 1:58 AM CDT (06:58 UTC)
Expired
Jul 10, 2016, 2:30 AM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Big Stone County, MN, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:13 AM CDTTSTM WND GST 607 Se Clinton, MN50-60 MPH, RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.2
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS53 KABR 100658
SVRABR
MNC011-SDC051-109-100730-
/O.NEW.KABR.SV.W.0097.160710T0658Z-160710T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
158 AM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 230 AM CDT

* AT 157 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIG STONE
  LAKE...OR 10 MILES NORTH OF BIG STONE CITY...MOVING SOUTHEAST AT 65
  MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ORTONVILLE AND BIG STONE CITY AROUND 205 AM CDT. 
  ODESSA AROUND 215 AM CDT. 
  CORRELL AROUND 220 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4519 9612 4520 9614 4519 9616 4522 9622
      4522 9628 4525 9629 4527 9645 4520 9645
      4542 9680 4558 9664 4547 9624 4541 9624
      4541 9612 4524 9612 4522 9610
TIME...MOT...LOC 0657Z 310DEG 55KT 4544 9654 

HAIL...<.75IN
WIND...70MPH
 
$$

PARKIN
1 follow-up statement
548 
WWUS53 KABR 100730
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
230 AM CDT SUN JUL 10 2016

MNC011-SDC051-109-100739-
/O.EXP.KABR.SV.W.0097.000000T0000Z-160710T0730Z/
BIG STONE MN-GRANT SD-ROBERTS SD-
230 AM CDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR BIG STONE...NORTHEASTERN GRANT
AND SOUTHEASTERN ROBERTS COUNTIES WILL EXPIRE AT 230 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
WEST CENTRAL MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4519 9612 4520 9614 4519 9616 4522 9622
      4522 9628 4525 9629 4527 9645 4520 9645
      4542 9680 4558 9664 4547 9624 4541 9624
      4541 9612 4524 9612 4522 9610
TIME...MOT...LOC 0723Z 310DEG 55KT 4544 9654 

$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:37 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 10, 12:37 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1237 AM CDT SUN JUL 10 2016

.UPDATE...
Issued at 1234 AM CDT SUN JUL 10 2016

Aviation discussion updated below for 06Z TAFs.

UPDATE Issued at 629 PM CDT SAT JUL 9 2016

No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016

Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.

Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.

Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.

.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016

Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1234 AM CDT SUN JUL 10 2016

TSRA will be moving through KABR at TAF issuance with line of
storms advancing towards KATY in the next couple hours. Conditions
may drop to MVFR within any stronger TSRA that move right over the
TAF site. Otherwise...expect VFR conditions to prevail during the
overnight hours and through the day on Sunday. Gusty southerly
winds will be developing during the day Sunday.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT
     /6 PM MDT/ this evening for SDZ003>007-009>011-015>020-022-023-
     033>037-045-048-051.

MN...NONE.
&&

UPDATE...TMT/Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...TMT
Hazardous weather outlook, Jul 9, 3:42 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SAT JUL 9 2016

SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN
PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON
OVER CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST
FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ008-021-101200-
TRAVERSE-BIG STONE-ROBERTS-GRANT-
342 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 9, 11:38 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HAIL             14 WNW AGAR             44.92N 100.34W
07/09/2016  E1.25 INCH       POTTER             SD   FIRE DEPT/RESCUE

&&

EVENT NUMBER ABR1600272

TMT
Local storm report, Jul 9, 11:48 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     13 NNW SANSARC          44.67N 101.14W
07/09/2016  M58 MPH          STANLEY            SD   MESONET

&&

EVENT NUMBER ABR1600273

TMT
Special weather statement, Jul 9, 11:56 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1156 PM CDT SAT JUL 9 2016

SDZ005-006-010-100600-
EDMUNDS SD-MCPHERSON SD-BROWN SD-
1156 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCPHERSON...NORTHEASTERN
EDMUNDS AND NORTHWESTERN BROWN COUNTIES UNTIL 100 AM CDT...

AT 1155 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ELM LAKE...OR 19 MILES SOUTHWEST OF ELLENDALE...
MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREDERICK...COLUMBIA...WESTPORT...FORBES...WETONKA...ELM LAKE...RICHMOND
LAKE REC AREA...BARNARD...SAND LAKE WILDLIFE REFUGE AND GRASSLAND
COLONY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4550 9823 4550 9879 4594 9879 4593 9822
TIME...MOT...LOC 0455Z 261DEG 22KT 4579 9878

WISE
Special weather statement, Jul 10, 12:51 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1251 AM CDT SUN JUL 10 2016

SDZ006-018-019-100630-
CLARK SD-SPINK SD-BROWN SD-
1251 AM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SPINK...NORTHWESTERN
CLARK AND SOUTHEASTERN BROWN COUNTIES UNTIL 130 AM CDT...

AT 1250 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MELLETTE...OR 16 MILES NORTH OF REDFIELD...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MELLETTE...NORTHVILLE...CONDE...ASHTON...BRENTFORD...STRATFORD...ATHOL...
VERDON AND FERNEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 500 AM CDT FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4497 9859 4514 9871 4542 9813 4508 9795
TIME...MOT...LOC 0550Z 246DEG 34KT 4511 9853

WISE
Special weather statement, Jul 10, 1:04 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
104 AM CDT SUN JUL 10 2016

SDZ018-037-100700-
SPINK SD-HAND SD-
104 AM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SPINK AND EAST CENTRAL
HAND COUNTIES UNTIL 200 AM CDT...

AT 103 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VAYLAND...OR 9 MILES NORTHEAST OF MILLER...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TULARE...ST. LAWRENCE...BURDETTE...SPOTTSWOOD...VAYLAND...HILLSIDE COLONY
AND SPINK COLONY.

LAT...LON 4445 9895 4469 9901 4481 9801 4463 9801
      4464 9870 4444 9870
TIME...MOT...LOC 0603Z 271DEG 39KT 4457 9880

WISE
Local storm report, Jul 10, 1:44 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
144 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND GST     2 ENE SISSETON          45.67N  97.00W
07/10/2016  M83 MPH          ROBERTS            SD   ASOS

&&

EVENT NUMBER ABR1600274

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:45 PM CDTSpecial Weather StatementABRCorson60 min
Jul 9, 7:54 PM CDTSevere Thunderstorm WarningABRCorson28 min
Jul 9, 8:47 PM CDTSpecial Weather StatementABRCorson, Dewey43 min
Jul 9, 9:15 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Walworth60 min
Jul 9, 10:03 PM CDTSpecial Weather StatementABRStanley42 min
Jul 9, 10:16 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth59 min
Jul 9, 10:18 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully42 min
Jul 9, 11:02 PM CDTSevere Thunderstorm WarningABRDewey, Faulk, Hand, Hughes, Hyde, Potter and 2 more58 min
Jul 9, 11:10 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson50 min
Jul 9, 11:56 PM CDTSpecial Weather StatementABRBrown64 min
Jul 10, 12:03 AM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully22 min
Jul 10, 12:51 AM CDTSpecial Weather StatementABRSpink39 min
Jul 10, 1:04 AM CDTSpecial Weather StatementABRBeadle56 min
Jul 10, 1:24 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts51 min
Jul 10, 2:14 AM CDTSpecial Weather StatementABRGrant, Roberts31 min
Jul 10, 2:37 AM CDTSpecial Weather StatementABRDeuel, Hamlin38 min
Jul 10, 4:40 AM CDTSevere Thunderstorm WarningABRClark, Day, Spink15 min
Jul 10, 4:55 AM CDTRed Flag WarningABR10 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.